Tale of Two Enantiomers (or, when do we really have to worry about QTc prolongation with citalopram?)

[UPDATE 4/19: The FDA revised the warning discussed in this article. Additions from the revised version are shown in orange text.]

A Dickens classicLike many providers, I have always been skeptical about escitalopram (Lexapro). It seemed to come right when the patent on citalopram (Celexa) was going to expire and thus Forest Pharmaceuticals was going to lose a lot of money to generic citalopram producers.

So Forest gave us escitalopram, or S-citalopram, the “good” enantiomer of citalopram (the original citalopram was a racemic mixture of both S– and R-citalopram). We were to believe that giving S-citalopram alone would be more effective,* have fewer side effects, and have fewer interactions.

So, imagine the skepticism when–after years of citalopram being so mainstream that it was the default medication in the STAR*D trial–we received an FDA warning that citalopram has a problematic risk of QTc prolongation, and a directive that we therefore must stop using doses above 40mg [20mg in some patients per the revised warning]!

One can’t be blamed for wondering whether someone was again trying to push us towards using the fancy-pants S-enantiomer-only version. Particularly frustrating was the FDA’s comment that “studies did not show a benefit in the treatment of depression at doses higher than 40 mg per day [emphasis added],” which does not address the fact that higher doses are required to treat anxiety-spectrum disorders.

However, after doing seem research, I can say that there are some patients in whom to consider potential danger with citalopram:

  1. Patients at risk for overdose
  2. Patients taking 2C19 inhibitors [or otherwise at risk of having impaired 2C19 metabolism]
  3. Patients taking other QTc-prolonging agents
  4. Patients with certain conditions

Read on to learn more…

1. Overdoses on citalopram appear to be more dangerous than overdoses on others SSRIs (including escitalopram).

First, the retrospective study Comparison of toxicity of acute overdoses with citalopram and escitalopram (J Emerg Med. 2010 Jul;39(1):44-8) reviewed 795 overdose cases [374 of citalopram (median dose 310mg) and 421 of escitalopram (median dose 130mg)] reported to 6 US poison centers from 2002-2005, and found and more cases of QTc prolongation in citalopram (14 cases, 3.7%) vs escitalopram (7 cases, 1.7%), although this was not statistically significant. However, there was a significantly higher risk of seizure in citalopram (30 cases) vs. escitalopram (1 case) overdose. [Regarding both of these risks, I have to wonder whether part of the difference could be explained by the fact that people taking the very expensive medication, escitalopram, had better health and health care…]

A 2004 review of SSRI overdoses in a single toxicology unit in Australia, Relative toxicity of selective serotonin reuptake inhibitors (SSRIs) in overdose (J Toxicol Clin Toxicol. 2004;42(3):277-85), found citalopram was associated significantly with QTC:

This study shows SSRIs are relatively safe in overdose despite serotonin syndrome being common. The exception was citalopram, which was significantly associated with QTc prolongation. We believe that cardiac monitoring should be considered in citalopram overdose, particularly with large ingestions and patients with associated cardiac disease. [emphasis added]

A similar study of overdoses in a toxicology unit in Scotland, Comparative toxicity of citalopram and the newer antidepressants after overdose (J Toxicol Clin Toxicol. 2004;42(1):67-71), also singled out citalopram, although less ominously, noting “citalopram was associated with a significantly longer QT interval,” but also that “mean QTc durations were not significantly different between all drugs studied” and “no arrhythmias were recorded.”

If you’re interested, a detailed report about a citalopram overdose is available: QTc interval prolongation associated with citalopram overdose: a case report and literature review (Clin Neuropharmacol. 2001 May-Jun;24(3):158-62).

2. Inhibition of 2C19 or impaired 2C19 metabolism can lead to greater risk of QTc prolongation and arrhythmia with citalopram therapy.

If we buy the possibility that citalopram can cause significant QTc prolongation, it makes sense to have concern about inhibiting at least the major metabolic pathway of citalopram, 2C19. As you can see on the ddiPad, inhibitors of this pathway include the extremely-commonly-prescribed proton pump inhibitors (eg, omeprazole). We can’t know exactly how much (or even whether) a given dose of omeprazole would increase citalopram levels, but its certainly something to consider, at least if your patient has any concerning cardiovascular conditions! [If the cardiac condition were bad enough, I would consider 2D6 inhibitors as well, but they are much less likely to raise citalopram levels since they do not inhibit the primary pathway.]

The revised FDA recommendations in fact state that the citalopram dose should be limited to 20mg in patients taking 2C19 inhibitors, as well as in patients who are poor 2C19 metabolizers, who have hepatic impairment, or who are older than 60 years of age.

3. Coadministration with other QTc-prolonging medications increases risk.

Another corollary of the apparent QTc prolongation risk is that coadministration with other medications that could prolong the QT interval be avoided. The revised FDA recommendations in fact say citalopram is not recommended for patients taking other drugs that prolong the QTc interval.

4. The FDA now explicitly recommends against citalopram use in certain patients.

In the revised recommendations, citalopram is not recommended for use at all in patients with the following characteristics:

these cardiac conditions
  • long QT syndrome
  • bradycardia
  • recent acute myocardial infarction
  • uncompensated heart failure

if citalopram use is still considered “essential,” consider more frequent ECG monitoring

these electrolyte abnormalities
  • hypokalemia
  • hypomagnesemia

if citalopram use is still considered “essential” in patients at risk for these, they should have baseline measurements and correction, as well as periodic monitoring

tip: this text recommends keeping K+ > 4 and Mg++ > 2 in patients at risk of Torsade de Pointes

other QTc-prolonging agents in their Rx regimen examples of QTc prolongers from this 2003 Heart articleinclude:

  • antiarrhythmic drugs
  • non-sedating antihistamines
  • macrolide antibiotics (check out moxifloxacin in this chart!)
  • antifungals
  • antimalarials
  • tricyclic antidepressants
  • neuroleptics (recall thioridizine now has a black box warning–get rid of it!)
  • prokinetics
QTc persistently > 500 ms citalopram should be stopped in such patients

 

You can read the entire revised FDA warning here.

 

* To be fair, there is data supporting that S-citalopram is a more potent inhibitor of serotonin reuptake than R-citalopram, and R-citalopram could certainly inhibit S-citalopram effectiveness via competitive inhibition. I also found that studies were eventually done that demonstrated escitalopram to be more effective than citalopram, but they tended to be in minor journals and I wondered about the influence of interested [moneyed] parties in such studies… [return to text]

Speak Your Mind

*